Colorado, 2008

Flash Flood in Colorado, July 26, 2008

July 26, 2008 · NWS PUB · 1 event in 1 county or zone

Heavy rain caused extreme runoff which undermined and washed away three sections of Copper Gulch Road. Around a dozen motorists were stranded on the road as 4 to 6 feet of water was running across the road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Heavy rain caused extreme runoff which undermined and washed away three sections of Copper Gulch Road. Around a dozen motorists were stranded on the road as 4 to 6 feet of water was running across the road. Seven miles of the road was closed during the cleanup and repair. There were no injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 26, 2:20 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 26, 2:20 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
320 PM MDT SAT JUL 26 2008

.SHORT TERM...
(TONIGHT AND SUNDAY)

...MAIN CHALLENGE IS THUNDERSTORM COVERAGE...

CURRENTLY...SHORTWAVE OVER THE FOUR CORNERS REGION IS MOVING TO THE
NORTHEAST AT AROUND 20 KNOTS.  THE CIRCULATION CENTER OF DOLLY IS
NEAR KELP AND IS SLOWLY DRIFTING TO THE NORTH.  HOWEVER...MOISTURE
ON THE NORTH SIDE OF DOLLY IS MOVING NORTHWARD MUCH FASTER WITH THE
LEADING EDGE MOVING INTO THE SOUTHERN PORTION OF OUR CWA.
CONVECTION IS DEVELOPING OVER THE MOUNTAINS...AND THERE IS A
SOUTHWEST TO NORTHEAST BAND OF CONVECTION EXTENDING FROM LAS ANIMAS
COUNTY INTO BENT COUNTY.  THIS BAND OF CONVECTION APPEARS TO BE
ALONG A WEAK BOUNDARY MOVING TO THE NORTH.

.TONIGHT AND SUNDAY...HPC DISCUSSION FAVORS DOLLY REMNANTS MOVING
NORTHWARD FASTER THAN THE GFS AND NAM...AND THEY PREFER THE UKMET
AND CANADIAN MODELS.  THESE MODELS ALONG WITH THE EC HAVE THE CENTER
OF THE CIRCULATION APPROACHING THE NEW MEXICO BORDER BY 12Z...THEN
MOVE TO NEAR THE EASTERN BORDER BY 00Z.  MODELS SUGGEST THE BEST
CHANCES FOR PRECIPITATION WILL BE ON THE EAST SIDE OF THE
CIRCULATION...WITH SOME DRIER AIR ADVECTING SOUTHWARD ON THE WEST
SIDE.  CHANGED THE GRIDS TO INCREASE POPS ON THE PLAINS THIS
EVENING...AS CONVECTION IS DEVELOPING ALONG THE BOUNDARY ON THE
PLAINS.  SHORTWAVE OVER THE FOUR CORNERS WILL MOVE INTO THE REGION
LATER IN THE EVENING...AND ADDED SOME OVERNIGHT POPS OVER THE
MOUNTAINS AND MUCH OF THE INTERSTATE 25 CORRIDOR.  STORMS ARE MOVING
FASTER THAN PREVIOUS DAYS WITH INCREASED FLOW AT 500MB AND ABOVE.
FASTER STORM MOVEMENT REDUCES THE HEAVY RAIN THREAT...BUT WINDS
ALOFT ARE STILL LIGHT AND ABUNDANT MOISTURE REMAINS IN THE AREA.
SUBTLE FEATURES ASSOCIATED WITH THE CIRCULATION ON SUNDAY WILL
DICTATE AMOUNT AND LOCATION OF CONVECTION.  INCREASED POPS ON THE
PLAINS SLIGHTLY.  TRACK OF DOLLY REMNANT IN EC AND CAN SUGGEST BEST
CHANCE FOR CONVECTION IS NEAR THE KANSAS BORDER...BUT SLIGHT CHANGES
IN TRACK CAN ALTER LOCATION OF CONVECTION.  --PGW--

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

INTERESTING SOLUTION BEING PRESENTED BY THE VARIOUS MODELS THIS
AFTN...ESPECIALLY SINCE NAM...GFS AND ECMWF ARE SOMEWHAT AGREEING ON
THE BIG PICTURE. OF COURSE...FINER DETAILS WILL HAVE TO BE
READJUSTED DAY TO DAY.

SUNDAY NIGHT THROUGH TUESDAY MORNING...MODELS HAVE PERSISTED IN
DRAWING REMNANT MOISTURE FROM DOLLY UP UNDER THE BROAD RIDGE ALOFT
ACROSS AZ AND NM...AND INTO CO. THIS IS EXPECTED TO ENHANCE POPS
ACROSS THE HIGHER TERRAIN SUNDAY EVE...THEN BLOSSOM FOR THE ENTIRE
CWA ON MON. MODELS HINT AT SOME SORT OF FRONTAL BOUNDARY DROPPING
DOWN THE E PLAINS THAT COULD SERVE AS THE CATALYST MON...BUT
SPECIFICS ARE SKETCHY ON WHETHER THIS IS DIURNAL OR A TRUE FEATURE.
REGARDLESS...FEEL THAT BEST CHANCES FOR WIDEPSREAD PCPN WILL OCCUR
THROUGH MON AND THE NIGHT INTO TUES MORN. ONGOING FORECAST MAX TEMPS
AND NUMERICAL GUIDANCE REMAIN IN THE 90S FOR THE PLAINS...70S AND
80S FOR THE HIGHER TERRAIN...AND THIS WILL MOST LIKELY HAVE TO BE
ADJUSTED DOWNWARD.

TUESDAY EVENING THROUGH SATURDAY...LARGE UPPER TROUGH OFF THE WEST
COAST STRENGTHENS...AMPLIFYING THE RIDGE OVER THE ROCKY MT REGION
AND SEEMS TO ACTUALLY PUSH THE MOISTURE RICH AIR EAST OF THE
STATE. THIS SCENARIO PAINTS VERY WARM TEMPS AND A RETURN TO A
DIURNAL CONVECTION PATTERN WHICH IS CLOSE TO THE ONGOING FORECAST
GRIDS. MOORE

&&

.AVIATION...
EXPECT ISOLATED COVERAGE OF THUNDERSTORMS THIS EVENING AT TAF
SITES...AND SOME THUNDER MAY LINGER AFTER MIDNIGHT.  ON
SUNDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS AT THE TAF
SITES.  SOME MVFR CONDITIONS ARE POSSIBLE WITH THUNDERSTORMS ALONG
WITH GUSTY WINDS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/27
Hazardous weather outlook, Jul 26, 5:31 AM MST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
631 AM MDT SAT JUL 26 2008

COZ058>089-093>099-271300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
631 AM MDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST ACROSS MUCH OF
CENTRAL...SOUTH CENTRAL...EAST CENTRAL...AND SOUTHEAST COLORADO
MAINLY THIS AFTERNOON AND EVENING. THE MORE NUMEROUS THUNDERSTORMS
MAY BE FOUND ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING.

MAIN THUNDERSTORM IMPACTS WILL BE LOCALLY HEAVY RAIN...HAIL LESS
THAN 1/2 OF AN INCH...WIND GUSTS UP TO 45 MPH...AND CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO.
THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS THE MOUNTAINS EACH
DAY...HOWEVER BY MONDAY EVEN THE SOUTHEAST PLAINS COULD SEE AN
INCREASE IN THUNDERSTORMS CHANCES DUE TO AN UPSWING IN MONSOON
MOISTURE. THE MAIN THREAT WITH THUNDERSTORMS WILL BE LOCALLY HEAVY
RAINFALL...WIND GUSTS UP TO 45 MPH...AND LIGHTNING. SOME BRIEF
SMALL HAIL UP TO 1/2 INCH IN DIAMETER WILL BE POSSIBLE WITH THE
STRONGER STORMS...ESPECIALLY IN AND NEAR THE HIGHER TERRAIN.
LOCALIZED FLASH FLOODING WILL BE POSSIBLE DUE TO SLOW STORM
MOVEMENTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER ALL OF SOUTHERN COLORADO THIS AFTERNOON AND EVENING.

17/31

The radar

The Pueblo radar (KPUX), 112 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fremont

When
July 26, 4:00 PM MST to 5:00 PM MST
Where
Fremont County, 6.87 mi ESE of Texas Creek to 6.75 mi SW of Royal Gorge
Cause
Heavy Rain
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
38.381, -105.459

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123912.